Alert archive / Iowa / Flash Flood Warnings in 2014

Flash Flood Warning 29, NWS Des Moines, IA

June 19, 2014Boone County, Story County, Iowa

NWS Des Moines, IA issued this flash flood warning at Jun 19, 2014, 4:51 PM CDT for Boone County, Story County, Iowa. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2014, 4:51 PM CDT (21:51 UTC)
Expired
Jun 19, 2014, 10:45 PM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

Counties Boone County, IA, Story County, IA

The radar

The Des Moines radar (KDMX), 26 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 5:12 PM CDTFLASH FLOODAmes, IAFLASH FLOODING AT THE INTERSECTION OF SOUTH DAYTON AND ISSAC NEWTON DRIVE IN AMES. UNSURE OF WATER DEPTH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.9 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2014-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 201 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2014-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
201 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-82 m²/s²
0-3 km storm-relative helicity
-80 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

744 
WGUS53 KDMX 192151
FFWDMX
IAC015-169-200345-
/O.NEW.KDMX.FF.W.0029.140619T2151Z-140620T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
451 PM CDT THU JUN 19 2014

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN BOONE COUNTY IN CENTRAL IOWA...
  STORY COUNTY IN CENTRAL IOWA...

* UNTIL 1045 PM CDT
    
* AT 450 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN IN SOUTHEAST BOONE AND SOUTHER STORY. FLASH FLOODING IS 
  EXPECTED TO BEGIN SHORTLY. RAINFALL RATES OF 2 TO 3 INCHES PER 
  HOUR ARE OCCURRING WITH THIS STORM. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  AMES...BOONE...NEVADA...HUXLEY...MADRID...SLATER...GILBERT...
  WOODWARD...IOWA STATE CENTER...BOONE SPEEDWAY...MAXWELL...COLO...
  CAMBRIDGE...COLLINS...SHELDAHL...KELLEY...LUTHER...AMES MUNICIPAL
  AIRPORT...BOONE MUNICIPAL AIRPORT AND LEDGES STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

KEEP CHILDREN AWAY FROM STORM DRAINS...CULVERTS...CREEKS AND STREAMS.
WATER LEVELS CAN RISE RAPIDLY AND SWEEP CHILDREN AWAY.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4186 9410 4213 9393 4213 9323 4186 9323

$$

PODRAZIK
2 follow-up statements
311 
WGUS73 KDMX 192217
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
517 PM CDT THU JUN 19 2014

IAC015-169-200345-
/O.CON.KDMX.FF.W.0029.000000T0000Z-140620T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOONE IA-STORY IA-
517 PM CDT THU JUN 19 2014

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR
EASTERN BOONE AND STORY COUNTIES...

AT 513 PM CDT...EMERGENCY MANAGEMENT REPORTED HEAVY RAIN DUE TO 
THUNDERSTORMS WAS CAUSING WATER OF UNKNOWN DEPTH AT THE INTERSECTION 
OF SOUTH DAYTON AND ISAAC NEWTON DRIVE IN AMES. FLASH FLOODING IS 
EXPECTED TO CONTINUE OR BEGIN SHORTLY IN AMES.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
AMES...BOONE...NEVADA...HUXLEY...MADRID...SLATER...GILBERT...
WOODWARD...IOWA STATE CENTER...BOONE SPEEDWAY...MAXWELL...COLO...
CAMBRIDGE...COLLINS...SHELDAHL...KELLEY...LUTHER...AMES MUNICIPAL
AIRPORT...BOONE MUNICIPAL AIRPORT AND LEDGES STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

KEEP CHILDREN AWAY FROM STORM DRAINS...CULVERTS...CREEKS AND STREAMS.
WATER LEVELS CAN RISE RAPIDLY AND SWEEP CHILDREN AWAY.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4186 9410 4213 9393 4213 9323 4186 9323

$$

PODRAZIK
807 
WGUS73 KDMX 200104
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
804 PM CDT THU JUN 19 2014

IAC015-169-200113-
/O.CAN.KDMX.FF.W.0029.000000T0000Z-140620T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOONE IA-STORY IA-
804 PM CDT THU JUN 19 2014

...THE FLASH FLOOD WARNING FOR EASTERN BOONE AND STORY COUNTIES IS
CANCELLED...

FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A
THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD
CLOSURES.

LAT...LON 4186 9410 4213 9393 4213 9323 4186 9323

$$

PODRAZIK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 3:50 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Jun 19, 3:50 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
350 PM CDT THU JUN 19 2014

.SHORT TERM /TONIGHT/...
ISSUED AT 331 PM CDT THU JUN 19 2014

SHORTWAVE TROUGH PER WATER VAPOR IMAGERY LIFTING NORTHEAST ACROSS
THE NORTHERN PLAINS THIS AFTERNOON. THE UPPER TROUGH IS FORECAST
TO LIFT NORTHEAST TONIGHT AND WEAKEN. THE TROUGH SHOULD PUSH
UPWARD VERTICAL MOTION FIELDS EAST OF THE CENTRAL BY 06Z. A LINE
OF STORMS DEVELOPED THIS AFTERNOON OVER WESTERN IOWA AHEAD OF A
SURFACE TROUGH. THE STORMS SHOULD MOVE EAST THIS EVENING AND
SLOWLY WEAKEN AS THE SHORTWAVE SUPPORT MOVES EAST AND THE LOSS OF
SURFACE HEATING AND LACK OF LOW LEVEL JET SUPPORT. EXPECT ALL OF
THE PRECIPITATION SHOULD BE OVER BY MIDNIGHT.

.LONG TERM /FRIDAY THROUGH THURSDAY/...
ISSUED AT 331 PM CDT THU JUN 19 2014

FINALLY A BREAK ARRIVES BY FRIDAY AS SHORT WAVE TROUGH MOVES TO THE
EAST OF THE REGION. WEAK BUBBLE OF HIGH PRESSURE WILL PASS ACROSS
THE STATE TOMORROW...WITH LITTLE MIXING BUT WARM H850 TEMPS WILL
CONTINUE. THIS SHOULD LEAD TO HIGHS IN THE MID TO UPPER 80S AND
LIKELY SOME FAIR WX CU FOR THE DAY. THE NEAR TERM UNFORTUNATE
REALITY IS THAT ZONAL FLOW CONTINUES THROUGH EARLY NEXT WEEK ACROSS
THE CONUS. WITH THAT CONTINUING...LEE SIDE TROUGHS LIKELY TO FORM
EAST OF THE ROCKIES RESULTING IN WAVES/LOW PRESSURE TRACKING INTO
THE MID MISSISSIPPI RIVER VALLEY. BY LATE FRIDAY NIGHT MODELS SHOW
LEE SIDE DEVELOPMENT OVER WESTERN NEBRASKA WITH SOME WARM AIR
ADVECTION HEADING INTO NORTHWEST IOWA. FOR NOW...PREFER A SLIGHTLY
SLOWER EURO SOLUTION BUT THE NORTHERN COUNTIES MAY BE CLIPPED BY
SOME WEAKER CONVECTION BY LATE FRIDAY NIGHT/SATURDAY MORNING. TEMPS
WILL REMAIN MILD FRI NIGHT AND THROUGH THE WEEKEND AS WELL.
APPROACHING WARM FRONT SATURDAY AFTERNOON OVER SOUTHERN IOWA WILL
LIKELY LEAD TO ENHANCED CONVECTION CHANCES OVER WESTERN/SOUTHERN
SECTIONS. THERE IS SOME UNCERTAINTY ON LOCATION OF THE BOUNDARY BUT
THE MODELS SUGGEST A SOUTHERN IOWA BOUNDARY BY LATE AFTERNOON. THIS
SHOULD LIFT NORTHEAST INTO THE EVENING HOURS WITH THE FOCUS FOR
CONVECTION SHIFTING TO THE NORTH HALF OF THE FORECAST AREA.  PRESENT
PRECIPITABLE WATER FORECAST FOR LATE SATURDAY SHOWS RAPID RECOVERY
ONCE AGAIN WITH NEAR 1.5 INCHES AVAILABLE ACROSS THE REGION. WARM
CLOUD DEPTHS AGAIN RAPIDLY INCREASE TO 11.5 KFT TO 13 KFT BY 06Z
SUNDAY AND REMAIN HIGH THROUGH LATE MONDAY AFTERNOON OVER MUCH OF
SOUTHERN IOWA. POTENTIAL FOR MORE HEAVY RAINFALL OVER THE REGION
SUNDAY AND SPECIFICALLY OVER THE SOUTHERN THIRD. PWATS INCREASE TO
1.5 TO NEARLY 2.0 INCHES BY SUNDAY NIGHT AS WELL. INSTABILITY
REMAINS MODEST...WHICH ALL POINT TO POTENTIAL FOR EFFICIENT AND
POTENTIALLY HEAVY RAINFALL. THOUGH THERE IS SOME UNCERTAINTY IN THE
TRACK OF THE WAVE THAT MOVES ACROSS EITHER SOUTHERN IOWA OR NORTHERN
MISSOURI...THIS SYSTEM MAY END UP BRINGING IN EXCESS OF THREE INCHES
OF RAIN FROM SUNDAY THROUGH EARLY MONDAY NEAR THE LOW TRACK. GIVEN
THE CURRENT SITUATION ACROSS THE REGION...WILL NEED TO CLOSELY
MONITOR THE POTENTIAL FOR SOUTHERN IOWA IN THE NEXT 2 DAYS. WITH THE
CLOUDS AND EXPECTED RAINS...TEMPS WILL COOL SOMEWHAT FROM SATURDAY
TO SUNDAY WITH HIGHS IN THE MID TO UPPER 80S SATURDAY TO THE LOWER
70S ON SUNDAY. FOLLOWING THE PASSAGE OF THE RATHER SPRINGLIKE SYSTEM
MONDAY...THERE IS STILL A SIGNAL FOR A PERIOD OF DRYING INTO MID TO
MID WEEK. TODAYS GEM/GFS ARE IN LINE WITH YESTERDAYS AND TODAYS
12Z EURO. GIVEN THAT SOME UNCERTAINTY EXISTS LATER IN THE WEEK
SOME CHALLENGES REMAIN REGARDING THE POTENTIAL FOR ADDITIONAL
ROUNDS OF RAIN AFTER WEDNESDAY OF NEXT WEEK. THE ONE CONSISTENCY
IN THE MODELS REMAINS THAT THE STRONG SUBTROPICAL HIGH WILL REMAIN
ANCHORED IN THE SOUTHEAST US THROUGH THE PERIOD.

&&

.AVIATION...19/18Z
ISSUED AT 1222 PM CDT THU JUN 19 2014

SHOWERS AND THUNDERSTORMS OVER EASTERN IOWA SHOULD CONTINUE TO
IMPACT KALO/KOTW FOR THE NEXT FEW HOURS. EXPECT THUNDERSTORMS TO
DEVELOP OVER WESTERN IOWA THIS AFTERNOON AND THEN MOVE THROUGH
CENTRAL IOWA. DEPECTED TIMING AS TEMPO GROUPS IN TAFS. WEAK HIGH
PRESSURE AND PLENTY OF BOUNDARY LAYER MOISTURE SUPPORTS MENTIONING
FOG AROUND SUNRISE.

&&

.HYDROLOGY...
ISSUED AT 331 PM CDT THU JUN 19 2014
SHORT TERM...THUNDERSTORMS THIS EVENING SHOULD BE VERY EFFICIENT
RAINFALL PRODUCERS WITH DEEP WARM CLOUD LAYER OF NEARLY 4000
METERS...HIGH PRECIPTABLE WATER VALUES...AND DEEP MOISTURE PER
MODEL SOUNDINGS. WILL KEEP FLASH FLOOD WATCH GOING OVER NORTHERN
IOWA THIS EVENING.

LONG TERM...THE NEXT PERIOD OF POTENTIAL HEAVY RAINFALL ARRIVES
LATER ON SATURDAY AND ESPECIALLY SUNDAY INTO MONDAY. AN UNUSUAL
LATE SEASON SPRING LIKE SYNOPTIC STORM MAY DEVELOP OVER SOUTHERN
IOWA OR NORTHERN MISSOURI. WITH A WARM FRONTAL BOUNDARY NEAR THE
AREA AND SIGNIFICANT FORCING COMBINED WITH CONTINUED HIGH PWATS
AND EFFICIENT RAINFALL POTENTIAL ONCE AGAIN...THE SOUTHEAST THIRD
OF THE FORECAST AREA WILL HAVE TO BE WATCHED FOR POTENTIAL HYDRO
ISSUES BOTH IN TERMS OF FLASH FLOODING AND RIVER FLOODING. BECAUSE
OF THE UNCERTAINTY OF THE COVERAGE AND LOCATION OF THE WEEKEND
EVENTS...IT IS TOO EARLY TO DETERMINE RIVER LEVELS AND ADDITIONAL
RIVER FLOODING POTENTIAL AT THIS TIME. LATER FORECASTS WILL
ADDRESS BOTH ISSUES AS CONFIDENCE IN THE EVOLUTION OF THE SYSTEM
INCREASES.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 10 PM CDT THIS EVENING FOR BLACK HAWK-
BOONE-BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN-GREENE-
GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-MARSHALL-PALO
ALTO-POCAHONTAS-STORY-TAMA-WEBSTER-WINNEBAGO-WORTH-WRIGHT.

&&

SHORT TERM...JOHNSON
LONG TERM...REV
AVIATION...JOHNSON
HYDROLOGY...JOHNSON/REV
Hazardous weather outlook, Jun 19, 5:38 AM CDT, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
538 AM CDT THU JUN 19 2014

IAZ006-007-016-017-027-028-034-036>039-046-048>050-201045-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-BUTLER-BREMER-CALHOUN-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-STORY-MARSHALL-TAMA-
538 AM CDT THU JUN 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY THROUGH
TONIGHT...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
THREATS...THOUGH A ISOLATED TORNADO WILL ALSO BE POSSIBLE THROUGH
THE EVENING. STORMS ARE LIKELY TO PRODUCE LOCALLY HEAVY RAINFALL
WITH THE POTENTIAL FOR FLASH FLOODING.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH
WEDNESDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

IAZ033-044-045-057>062-070>075-081>086-092>097-201045-
SAC-CRAWFORD-CARROLL-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
538 AM CDT THU JUN 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AND
OVERNIGHT... WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
THREATS...THOUGH A ISOLATED TORNADO WILL ALSO BE POSSIBLE THROUGH
THE EVENING. STORMS ARE LIKELY TO PRODUCE LOCALLY HEAVY RAINFALL
WITH THE POTENTIAL FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH
WEDNESDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

IAZ004-005-015-023>026-035-047-201045-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-
WEBSTER-BOONE-
538 AM CDT THU JUN 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY THROUGH
TONIGHT...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
THREATS...THOUGH A ISOLATED TORNADO WILL ALSO BE POSSIBLE THROUGH
THE EVENING. STORMS ARE LIKELY TO PRODUCE LOCALLY HEAVY RAINFALL
WITH THE POTENTIAL FOR FLASH FLOODING.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

A FLOOD WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH
WEDNESDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

KOTENBERG

In the hours before

Local storm report, Jun 19, 4:23 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
423 PM CDT THU JUN 19 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     HEAVY RAIN       OTTUMWA                 41.02N 92.42W
06/19/2014  E4.07 INCH       WAPELLO            IA   BROADCAST MEDIA

            VIA KWWL TV. 4.07 INCHES OF RAIN IN 24
            HOURS. HEAVY RAIN DURATION 24 HOURS

&&

NWS DES MOINES IA
IRIS SYSTEM
Special weather statement, Jun 19, 4:25 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
425 PM CDT THU JUN 19 2014

IAZ047-048-059-060-192245-
BOONE IA-STORY IA-DALLAS IA-POLK IA-
425 PM CDT THU JUN 19 2014

...HEAVY RAIN HEADING TOWARD AMES AND DES MOINES...

AT 422 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTH OF BOONE TO
3 MILES NORTHWEST OF GRANGER TO NEAR EARLHAM...AND MOVING EAST AT 55
MPH.

TWO TO THREE INCHES OF RAIN WILL BE POSSIBLE WITH THESE STORMS IN A
VERY SHORT TIME FRAME AND MAY CAUSE SIGNIFICANT PONDING OF WATER AND
POTENTIALLY FLASH FLOODING THROUGH 6 PM CDT...ESPECIALLY IN AMES AND
THE NORTHERN PORTION OF DES MOINES METRO AREA.

LOCATIONS IMPACTED INCLUDE...
DES MOINES...AMES...WEST DES MOINES...ANKENY...URBANDALE...
JOHNSTON...CLIVE...ALTOONA...WAUKEE...BOONE...NORWALK...PLEASANT
HILL...GRIMES...PERRY...NEVADA...ADEL...WINDSOR HEIGHTS...CARLISLE...
BONDURANT AND STORY CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

IF ON OR NEAR SAYLORVILLE LAKE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
PONDING OF WATER ON ROADS...INTERSECTIONS...AND OTHER LOW-LYING
AREAS.

&&

LAT...LON 4186 9335 4160 9335 4160 9333 4150 9333
      4151 9361 4151 9424 4160 9424 4160 9426
      4220 9404 4220 9323 4186 9323
TIME...MOT...LOC 2122Z 251DEG 49KT 4222 9383 4179 9388 4152 9413

PODRAZIK
Local storm report, Jun 19, 4:27 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
427 PM CDT THU JUN 19 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     HEAVY RAIN       GRUNDY CENTER           42.36N 92.77W
06/19/2014  E4.07 INCH       GRUNDY             IA   BROADCAST MEDIA

            VIA KWWL TV. 4.07 INCHES OF RAIN IN 24
            HOURS. HEAVY RAIN DURATION 24 HOURS

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Jun 19, 4:32 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
432 PM CDT THU JUN 19 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HEAVY RAIN       GRAETTINGER             43.24N 94.75W
06/19/2014  E2.41 INCH       PALO ALTO          IA   TRAINED SPOTTER

            2.41 INCHES IN 2 HOURS...BETWEEN 230 PM AND
            430 PM CDT. HEAVY RAIN DURATION 2 HOURS
            OBSERVER LOCATION GRAETTINGER

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Jun 19, 4:37 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
437 PM CDT THU JUN 19 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HEAVY RAIN       JEFFERSON               42.01N 94.38W
06/19/2014  M0.62 INCH       GREENE             IA   TRAINED SPOTTER

            SPOTTER GR200. HEAVY RAIN DURATION 45
            MINUTES OBSERVER LOCATION JEFFERSON

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Jun 19, 4:44 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
444 PM CDT THU JUN 19 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     FLASH FLOOD      WALLINGFORD             43.32N 94.79W
06/19/2014                   EMMET              IA   EMERGENCY MANAGER

            DAMAGE TO THE RAILROAD TRACKS IN WALLINGFORD
            DURING THE FLASH FLOODING.

&&

NWS DES MOINES IA
IRIS SYSTEM

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 10:08 PM CDTRiver Flood WarningDMXBlack Hawk, Wright6 days
Jun 19, 4:39 AM CDTSpecial Weather StatementDMXCerro Gordo, Franklin66 min
Jun 19, 5:23 AM CDTFlash Flood WarningDMXHancock, Winnebago6 hr
Jun 19, 6:44 AM CDTFlash Flood WarningDMXCerro Gordo, Franklin, Hancock, Wright6 hr
Jun 19, 7:09 AM CDTFlash Flood WarningDMXBlack Hawk, Butler, Cerro Gordo, Franklin, Grundy, Hardin and 2 more6 hr
Jun 19, 7:38 AM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Greene, Guthrie37 min
Jun 19, 10:02 AM CDTAreal Flood WarningDMXFranklin, Hardin27 hr
Jun 19, 10:27 AM CDTSevere Thunderstorm WarningDMXAdair, Clarke, Madison, Union33 min
Jun 19, 10:53 AM CDTSevere Thunderstorm WarningDMXMadison22 min
Jun 19, 11:12 AM CDTSpecial Weather StatementDMXDallas, Madison33 min
Jun 19, 11:34 AM CDTAreal Flood WarningDMXCerro Gordo, Hancock, Winnebago, Worth12 hr
Jun 19, 12:44 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Poweshiek, Tama46 min
Jun 19, 12:56 PM CDTAreal Flood WarningDMXBlack Hawk, Butler, Cerro Gordo, Franklin, Grundy, Hancock and 3 more12 hr
Jun 19, 1:01 PM CDTSpecial Weather StatementDMXPoweshiek29 min
Jun 19, 1:03 PM CDTSpecial Weather StatementDMXSac87 min
Jun 19, 1:19 PM CDTFlash Flood WarningDMXSac6 hr
Jun 19, 1:35 PM CDTSpecial Weather StatementDMXDavis, Wapello55 min
Jun 19, 2:52 PM CDTFlash Flood WarningDMXPalo Alto6 hr
Jun 19, 3:16 PM CDTSevere Thunderstorm WarningDMXCalhoun, Greene, Webster44 min
Jun 19, 3:45 PM CDTFlash Flood WarningDMXEmmet6 hr
Jun 19, 3:57 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Greene, Guthrie48 min
Jun 19, 4:25 PM CDTSpecial Weather StatementDMXBoone, Dallas, Polk, Story80 min
Jun 19, 6:19 PM CDTSpecial Weather StatementDMXJasper, Marion86 min
Jun 19, 6:28 PM CDTSpecial Weather StatementDMXButler47 min

Nearby

Flash Flood Warnings in Iowa, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.